NetWellness is a global, community service providing quality, unbiased health information from our partner university faculty. NetWellness is commercial-free and does not accept advertising.
Friday, September 4, 2015
Is this really Parkinson`s disease?
I have a friend who was diagnosed with Parkinson`s disease 25 years ago, and is now 61 years old. She is on three different Parkinson`s drugs, carbidopa/levodopa 25/100mg. 9 times a day, comtan 100mg. 5 times a day, and Requip 1mg. every 2 hours. Still, she has constant dyskenetic flailing of her entire body, is unstable on her feet but completely ambulatory with good safety awareness, slurred speech, no contractures, no tremors, no dementia. She also has severe abdominal pain with no diagnosis after extensive work-ups, has to have a pain patch. She eats goat dairy and all organic foods. She takes seroquel at bedtime and midodrine for hypotension. Here`s the mystery: She is an artist and when she gets into her painting `space`, artistically, her symptoms subside and she is able to do exquisite, detailed drawings and paintings. When she stops, the flailing resumes. She has been on a myriad of drugs over the years and the combo she`s on now is the only one that doesn`t give her multiple side effects. But she is still so symptomatic. Is it possible this is not Parkinson`s disease? What other possible diseases could this be?
It is not the purpose of this forum to provide a individualized advise or treatment. This site provides general information about Parkinson's disease.
The cardinal features of parkinsonism include:
- and postural instability (loss of balance).
There are several syndromes in addition to Idiopathic Parkinson's disease (PD) that can cause someone to exhibit these cardinal features. In addition, there are certain drugs and metabolic disorders that can cause parkinsonism. These other syndromes and conditions usually have other characteristics that can help differentiate them from PD. Overall, the diagnosis of PD versus other potential causes of parkinsonism is made clinically based on exam and history.
There are several medications available to treat PD, the most robust and common used being levodopa. It is fairly common that PD patients treated with levodopa develop motor fluctuations several years after starting the medication - specifically, large amplitude excessive movements termed dyskinesia. Dyskinesias often fluctuate with regard to timing of medication, and most commonly occur during the peak of a levodopa dose.
It is not unusual, therefore, that patients may feel they function better with less slowness and stiffness when the levodopa dose is effective, even in the presence of dyskinesia. It is not uncommon that dyskinesia subsides to some degree with concentration in some patients (the opposite can occur in some also). However, dyskinesia when severe, can be just as debilitating as the motor symptoms of PD.
It is important to understand that patients with PD vary greatly in presenting symptoms and also response to medications, despite them all having the same disease. I am sorry I cannot provide you with more information specific to this particular friend, but I hope you find this general information helpful.
Punit Agrawal, DO
Assistant Professor of Neurology
College of Medicine
The Ohio State University